What You Should Know About Linezolid And Psychiatric Medications
- Warren S. Joseph DPM FIDSA
- 3331 reads
- 0 comments
One of the trickiest issues in prescribing linezolid (Zyvox, Pfizer) for patients with methicillin resistant Staphylococcus aureus (MRSA) or vancomycin resistant Enterococcus (VRE) infections is the potential for a drug-drug interaction with various serotonergic psychiatric medications, leading to serotonin syndrome. It seems that every pharmacy computer system in the world goes crazy with warnings when you attempt to write for this antibiotic while the patient is on these meds.
The package insert states that it is contraindicated to use linezolid in combination with selective serotonin reuptake inhibitors (SSRIs), tricyclic antidepressants, triptans, meperidine (Demerol, Sanofi Aventis) or buspirone (BuSpar, Bristol-Myers Squibb), “unless patients are carefully observed for signs/or symptoms of serotonin syndrome … ”1
On October 20, the FDA provided updated information on this potential interaction.2 The FDA is now saying that not all serotonergic psychiatric drugs have an equal capacity to cause serotonin syndrome. Most patients reported to the FDA with serotonin syndrome were taking SSRIs or serotonin norepinephrine reuptake inhibitors (SNRIs). The FDA reports that it is currently unknown whether co-administration of linezolid in patients taking other psychiatric drugs carries a comparable risk.
The SSRIs and SNRIs that have been implicated include the following drugs: paroxetine (Paxil, Paxil CR, GlaxoSmithKline), fluoxetine (Prozac, Eli Lilly), citalopram (Celexa, Forest Laboratories), escitalopram (Lexapro, Forest Laboratories), venlafaxine (Effexor, Pfizer) and duloxetine (Cymbalta, Eli Lilly). It is common to see these medications come up when obtaining a current list of medications from patients who present to podiatry practices. The FDA lists the risk as “unclear” in regard to tricyclic antidepressants, monoamine oxidase inhibitors and a number of other psychiatric drugs.
What does all of this mean to the practicing provider? A review of the literature reveals a number of isolated case reports of serotonin syndrome in patients receiving linezolid. There are few large patient series reported. In 2006, Taylor and colleagues reported on a retrospective review of 52 patients who received concomitant linezolid and SSRI therapy while an additional 20 patients received each therapy 14 days apart but not concomitantly.3 The authors found that only two patients (3 percent) had a “high probability of serotonin syndrome.” They concluded that “… if the clinical situation warrants use of linezolid in a patient receiving an SSRI, linezolid may be used concomitantly with SSRIs, without a 14-day washout period and with careful monitoring (my italics to show this is in line with the package insert) for signs and symptoms of serotonin syndrome.”
As with any antibiotic selection, there is a risk-benefit ratio that one should consider. In patients who need linezolid, even if they are on a SSRI, they can still receive the drug as long you monitor them for signs of serotonin syndrome. What the new FDA information says is that not all of these psychiatric drugs are “created equal” and one should carefully evaluate a blanket pharmacy warning.
(Disclaimer: I am a consultant/speaker for Pfizer and have received honoraria.)
Editor’s note: This blog was originally published at http://www.leinfections.com/antibiotics/new-fda-safety-communication-on-... and has been adapted with permission from Warren Joseph, DPM, FIDSA, and Data Trace Publishing Company. For more information about the Handbook of Lower Extremity Infections, visit www.leinfections.com/ .
1. Linezolid package insert.
2. Available at http://www.fda.gov/Drugs/DrugSafety/ucm276251.htm .
3. Taylor JJ, Wilson JW, Estes LL. Linezolid and serotonergic drug interactions: a retrospective survey. Clin Infect Dis. 2006; 43(2):180-187.